Alert archive / Arkansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 71, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Mar 28, 2020, 4:41 PM CDT for Craighead County, Poinsett County, Arkansas. It was in force for 34 min. 9 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 28, 2020, 4:41 PM CDT (21:41 UTC)
- Expired
- Mar 28, 2020, 5:15 PM CDT
- In force
- 34 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Craighead County, AR, Poinsett County, AR
The radar
The Memphis radar (KNQA), 99 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 28, 4:47 PM CDT | FUNNEL CLOUD | Cash, AR | FUNNEL CLOUD NEAR CASH. |
| Mar 28, 4:57 PM CDT | TSTM WND DMG | Jonesboro, AR | EXTENSIVE DAMAGE AT A SHOPPING MALL AND OTHER BUILDINGS. POSSIBLE INJURIES. |
| Mar 28, 4:57 PM CDT | TORNADO | Jonesboro, AR | LARGE TORNADO ON GROUND GOING THROUGH JONESBORO HIGHWAY 67 AND DOWNTOWN ON STADIUM BLVD. |
| Mar 28, 4:57 PM CDT | TORNADO | Jonesboro, AR | LARGE TORNADO ON GROUND GOING THROUGH JONESBORO IN THE SOUTH CENTRAL SECTION OF TOWN. |
| Mar 28, 4:57 PM CDT | TORNADO | Jonesboro, AR | LARGE TORNADO ON GROUND GOING THROUGH JONESBORO IN THE SOUTH CENTRL SECTION OF TOWN. |
| Mar 28, 5:03 PM CDT | TSTM WND GST 74 | 2 Ene Jonesboro, AR | |
| Mar 28, 5:13 PM CDT | TSTM WND DMG | Jonesboro, AR | SEVERAL HANGARS AND PLANES DAMAGED AT JONESBORO MUNICIPAL AIRPORT. SEVERE DAMAGE IN DOWNTOWN JONESBORO. CARS FLIPPED AND BUILDINGS DAMAGED. POSSIBLE INJURIES. |
| Mar 28, 5:13 PM CDT | TSTM WND DMG | Jonesboro, AR | SEVERAL HANGARS DAMAGED AT AIRPORT. SEVERE DAMAGE IN DOWNTOWN JONESBORO. CARS FLIPPED AND BUILDINGS DAMAGED. POSSIBLE INJURIES. |
| Mar 28, 5:25 PM CDT | TSTM WND DMG | Jonesboro, AR | POSSIBLE TRAIN DERAILMENT WITH POSSIBLE HAZARDOUS MATERIAL SPILL. GAS LEAKS SCATTERED ACROSS TOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 28, 2:10 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 9.7 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 172 J/kg
- Mixed-layer CIN
- -331 J/kg
- Mixed-layer LCL
- 810 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- 177 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
902
WUUS54 KMEG 282141
SVRMEG
ARC031-111-282215-
/O.NEW.KMEG.SV.W.0071.200328T2141Z-200328T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
441 PM CDT Sat Mar 28 2020
The National Weather Service in Memphis has issued a
* Severe Thunderstorm Warning for...
Western Craighead County in eastern Arkansas...
Northwestern Poinsett County in eastern Arkansas...
* Until 515 PM CDT.
* At 441 PM CDT, a severe thunderstorm was located near Weiner, or 13
miles northwest of Harrisburg, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Jonesboro, Bono, Bay, Weiner, Cash, Pitts, Hergett, Apt, Herman,
Valley View, Dryden, Dorothy, Risher, Winesburg, Gilkerson, Otwell,
Cary, Bayou De View State Wildlife Management Area and Craighead
Forest Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 700 PM CDT for eastern
Arkansas.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3597 9078 3579 9052 3558 9093 3568 9104
TIME...MOT...LOC 2141Z 224DEG 33KT 3570 9090
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
SGW1 follow-up statement
741
WWUS54 KMEG 282152
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
452 PM CDT Sat Mar 28 2020
ARC111-282202-
/O.CAN.KMEG.SV.W.0071.000000T0000Z-200328T2215Z/
Poinsett AR-
452 PM CDT Sat Mar 28 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN POINSETT COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 700 PM CDT for eastern
Arkansas.
LAT...LON 3597 9078 3579 9052 3570 9074 3570 9087
3575 9093
TIME...MOT...LOC 2152Z 224DEG 33KT 3578 9081
$$
ARC031-282215-
/O.CON.KMEG.SV.W.0071.000000T0000Z-200328T2215Z/
Craighead AR-
452 PM CDT Sat Mar 28 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR WESTERN CRAIGHEAD COUNTY...
At 452 PM CDT, a severe thunderstorm was located 7 miles east of
Cash, or 7 miles southwest of Jonesboro, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Jonesboro, Bono, Hergett, Apt, Herman, Gilkerson, Valley View,
Otwell, Dorothy and Craighead Forest Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 700 PM CDT for eastern
Arkansas.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3597 9078 3579 9052 3570 9074 3570 9087
3575 9093
TIME...MOT...LOC 2152Z 224DEG 33KT 3578 9081
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
SGWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 3:37 PM CDT, 1 hour 4 minutes earlier.
Area forecast discussion, Mar 28, 3:37 PM CDT, 1 hour 4 minutes before
Area Forecast Discussion National Weather Service Memphis TN 337 PM CDT Sat Mar 28 2020 .DISCUSSION... Latest surface analysis places a 993mb low pressure system over southwestern Iowa, with a warm front extending eastward through north central Illinois, and a cold front extending southward through western Missouri and into Little Rock, Arkansas. Storms have begun to fire just ahead ahead of the cold front in Central and eastern Arkansas. So far, storms have remained mainly sub- severe, as shear is likely overwhelming the thermodynamic environment. However, the storms are moving into our area, which is moderately unstable with 1500-2000 J/kg of MLCAPE available on tap. A tornado watch has been issued for the majority of Arkansas, including all of eastern Arkansas until 7PM. The main risk with these storms appears to be damaging winds and large hail attm, with a low end tornado threat, as low level helicity is currently below 100 m2/s2. However, the risk for QLCS-type tornadoes will likely increase this evening, as the low level jet picks up and storms organize into quasi linear segments. Ample instability in the 1500-2500 MLCAPE range combined with 0-6 km shear of 80kts, and a coincident 100 kt 500mb jet streak, should be enough for a strong line of storms to maintain through late this evening. The primary risk still appears to be damaging winds with a secondary threat of large hail and short-lived isolated tornadoes. The threat will end after midnight as the front exits northeast Mississippi. A few trailing post-frontal showers are possible overnight as the main trough lifts out of the area. Pacific high pressure will build into the Mid-South for Sunday, leading to dry and pleasant conditions. Expect high temperatures mainly in the upper 60s to lower 70s. High pressure will quickly slide by Monday as another system develops to our southwest. A quick moving shortwave will eject across the Desert Southwest on Monday and make its way into the Texas Panhandle late Monday night. A surface low is expected to develop and track eastward through northern Louisiana and Central Mississippi during the day on Tuesday. This will enhance shower and thunderstorm activity across our area on Monday night and Tuesday. Due to the track of the low, the severe threat will stay to our south and mainly along the Gulf Coast. The system will likely be a heavy rainfall producer for us and that's about it. The surface low is expected to push southeast of the area by late Tuesday night, with Canadian high pressure building into the Mid-South from the northwest. This will lead to a few consecutive days of dry and near normal temperatures. The next weather maker looks to arrive this weekend as a cold front moves across the Mississippi Valley. AC3 && .AVIATION... /18Z TAFs/ MVFR CIGs are expected to prevail for most of the day today along with strengthening southerly winds and gusts up to 25 kts. A line of showers and thunderstorms is expected to move quickly across the Mid-South late evening. Showers should move into JBR by 22Z then progress eastward through the night. Temporary IFR conditions due to heave rain is likely in association with thunderstorms along with gusty winds with thunderstorms. Winds will diminish overnight to less than 10kt, shifting southwest to west. Skies will likely clear by early morning and persist through Sunday. SGW && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, Mar 28, 2:20 PM CDT, 2 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 220 PM CDT Sat Mar 28 2020 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-292130- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 220 PM CDT Sat Mar 28 2020 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...This Afternoon and Tonight A tornado watch is in effect until 7PM CDT for all of eastern Arkansas. Additional convective watches are possible downstream later tonight. Severe thunderstorms containing damaging winds, large hail, and a few tornadoes are possible beginning early this evening through approximately midnight for the entire Mid-South. The greatest threat for severe thunderstorms will exist mainly along and north of the I-40 corridor. .DAYS TWO THROUGH SEVEN...Sunday through Friday .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this afternoon and evening. AC3
In the hours before
Local storm report, Mar 28, 4:28 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
428 PM CDT SAT MAR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM FUNNEL CLOUD SW WALDENBURG 35.56N 90.93W
03/28/2020 POINSETT AR LAW ENFORCEMENT
FUNNEL CLOUD SOUTH OF WALDENBURG.
&&Local storm report, Mar 28, 4:30 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
430 PM CDT SAT MAR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM FUNNEL CLOUD 2 S WEINER 35.59N 90.90W
03/28/2020 POINSETT AR PUBLIC
FUNNEL CLOUD REPORTED SOUTH OF WEINER.
&&Special weather statement, Mar 28, 4:37 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Memphis TN
437 PM CDT Sat Mar 28 2020
ARZ009-018-MOZ113-282200-
Greene AR-Clay AR-Dunklin MO-
437 PM CDT Sat Mar 28 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 500 PM CDT
FOR...
Northeastern Greene County in eastern Arkansas...
Eastern Clay County in eastern Arkansas...
Northeastern Dunklin County in southeastern Missouri...
At 437 PM CDT...a strong thunderstorm producing penny size hail was
located near Marmaduke, moving northeast at 60 mph.
People in northeastern Greene...eastern Clay and northeastern Dunklin
Counties should monitor this storm closely.
LAT...LON 3663 8996 3645 8996 3639 8997 3611 9040
3624 9055 3650 9032 3650 9022 3652 9022
3654 9021 3655 9019 3657 9018 3659 9019
3661 9016 3661 9017 3662 9015 3663 9015
TIME...MOT...LOC 2137Z 225DEG 51KT 3624 9041
MJThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 4:19 PM CDT | Tornado Warning | MEG | Craighead, Poinsett | 26 min |
| Mar 28, 4:37 PM CDT | Special Weather Statement | MEG | Clay | 23 min |
| Mar 28, 4:39 PM CDT | Areal Flood Advisory | MEG | Greene | 2 hr |
| Mar 28, 4:47 PM CDT | Tornado Warning | MEG | Craighead, Poinsett | 28 min |
| Mar 28, 4:52 PM CDT | Severe Thunderstorm Warning | MEG | Clay | 25 min |
| Mar 28, 5:09 PM CDT | Tornado Warning | MEG | Craighead, Greene | 36 min |
| Mar 28, 5:16 PM CDT | Severe Thunderstorm Warning | MEG | Clay, Greene | 34 min |
| Mar 28, 5:27 PM CDT | Tornado Warning | MEG | Clay, Greene | 48 min |
| Mar 28, 5:51 PM CDT | Tornado Warning | MEG | Clay, Greene | 28 min |
| Mar 28, 6:13 PM CDT | Severe Thunderstorm Warning | MEG | Mississippi | 47 min |
| Mar 28, 6:26 PM CDT | Severe Thunderstorm Warning | MEG | Phillips | 49 min |
| Mar 28, 6:29 PM CDT | Severe Thunderstorm Warning | MEG | Crittenden, Cross, Mississippi, Poinsett | 46 min |
| Mar 28, 6:56 PM CDT | Tornado Warning | MEG | Mississippi | 34 min |
| Mar 28, 6:57 PM CDT | Severe Thunderstorm Warning | MEG | Lee, Phillips | 48 min |
Nearby
Severe Thunderstorm Warnings in Arkansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.